The Dept of Anaesthesia & Intensive Care, CUHK thanks

for an unrestricted education grant
BASIC instructor/provider course, Hong Kong, July 2nd-4th
Other upcoming courses
Home Feedback Contents

HIT

Up Blood transfusion DIC Haemophagocytic TTP & HUS HIT


Heparin induced thrombocytopaenia

Type I

  • mild

  • non-immune

  • clinically insignificant

  • transient

  • frequently occurs within 4 days of exposure to anticoagulant doses of heparin

Type II

Heparin induced thrombocytopaenia and thrombosis syndrome (HITTS)

Incidence

2.5% of patients exposed to heparin for ³ 5 days

Aetiology

  • More common with unfractionated heparin

  • Low molecular weight heparins have been implicated

Pathogenesis

  • Antibody (usually IgG) against heparin-platelet factor 4 complex. Platelet factor 4 is secreted by during platelet activation.

  • When IgG binds to heparin/PF4 complexes on platelet surface it causes platelet aggregation resulting in thrombus formation and further PF4 release.

Clinical features

  • Usually presents after exposure of ³5 days to heparin (2-3 days in patients previously exposed to heparin). Rare after >14 days exposure

  • Heparin dose may be very low

  • Thrombocytopaenia. Nadir often around 50x109/L. Severe thrombocytopaenia (<20x109/L) uncommon

  • Haemorrhage very rare

  • Approximately 50% of patients develop thrombosis (new or extension of pre-existing thrombus). Usually presents after onset of thrombocytopaenia. Arterial in 20%

  • Loss commonly:

    • skin necrosis limited to areas of subcutaneous administration

    • DIC

    • rarely acute systemic reactions (including anaphylaxis).

Diagnosis

  • Requires clinical vigilance

  • No completely sensitive and specific test

  • Heparin/PF4 antibody can be detected by bioassay (more specific) or immunoassay.

Treatment

  • Withdraw heparin immediately

  • If thrombosis has occurred alternative means of anticoagulation must be considered:

    • LMW heparin: best avoided in view of cross-reactivity

    • Warfarin alone may be ineffective

    • Danaparoid sodium. In vitro cross reactivity with heparin in ~10% of patients but rarely a clinical problem. Anticoagulation monitored with anti-Xa assay

    • Recombinant hirudin (lepuridin): does not cross-react with heparin, monitored with APTT, effective

Further reading

Greaves M. Heparin-induce thrombocytopaenia and thrombosis. Prescribers’ Journal, 2000; 40:59-64


©Charles Gomersall, April, 2014 unless otherwise stated. The author, editor and The Chinese University of Hong Kong take no responsibility for any adverse event resulting from the use of this webpage.
Copyright policy    Contributors